I was hit by a faulty pharmacy sliding door in September which broke numerous vertebrae. I have lost 5ins in height and have been flat on my back for most of the time . I want to warn anyone on steroids to make sure you get dexa scans regularly.

I have a smashed disc that has entered the spinal column and am waiting to see what can be done and I'm having another mri on Monday . I had a bone marrow test last week 're Behcet's etc. It wasn't as bad as I thought it would be, they are looking for another disease that I may have as well as all the other problems.

Still, I've caught up with all the telly, had to get a cleaner in and had all my drinks brought to me. Teary at times but at least we all know what terrible pain and discomfort is so it's just more of the same really. You couldn't make it up could you. Every time I say I'm feeling better it gets worse so I daren't say anything now.

Does anyone else find that? Also if anymore able bodied, disease free person says look on the positive side I'm going to get up from my bed and smack them. Don't forget the dexa scans girls and boys.

8 Replies

  • so sorry to hear you are having to put up with all this.

    Kind regards

  • So sorry Jan to hear of your situation.

    I tell you what I did manage a derisive snort of agreement with you over the comment "every time I say I'm feeling better something worse happens" and don't get up....you rest and I will smack the positive well meaning folk on your behalf lol!

    I'm feeling rotten too, but made me laugh.

    I thought dexa was just if you're on long term steroids? I'm still quite new so bear with me. Jill

  • Yikes, that's awful.

    Your comment about smacking made me smile. A friend of mine with ME has a similar view on people who say "you're so brave..." when she can't move. The implied aspect of *choice* is astonishing.

  • Hey Jan...u did make me giggle....I'm sorry about ur vertebrae.that's a big old ouch...I now have osteo and two compression fractures in back and cataracts.due to steroids...was on the lowest dose for two years.....I am so done w them...been off for 9 months....I do hope u find relief

  • Poor old you, Jan. I had a bit of a giggle about others saying 'look on the positive side'.

    I am now 3 inches shorter than I was in my prime. I am not sure I like it because my weight/height ratio is not so good!!! My problem is old age as well as BD, as I have tried my best to keep away from prednislone and only take it as an emergency!!! My dexa scan last year showed two wedge fractures which had occurred without the trauma of a door knocking me.

    I hope you are up and about soon, and hopefully in less pain. xxx

  • Thanks so much for your responses. You couldn't make this up either. When I was in hospital they decided they had better measure me. I staggered out of bed with the help of gas and air and expected to stand on the height thing. But no, that would be too easy. The nurse got a tape measure and measured my forearm and told me I was 5ft 9 ins tall. !!!!! I told her that was impossible as I had only started out at 5ft 5ins. But no, she was adamant she was right.

    A few days later I asked if they could re-measure me. Again I managed to get out of bed with the trusty gas and air (that I'd had to fight for) and yet again my arm was measured. 5 ft 7 1/2 this time.

    The third time I slumped against the measure but again my arm was measured and the magical 5ft 7 1/2 came up. I stood as tall as possible and looked up to the giant standing next to me and asked how tall she was. 'Oh I'm 5ft 7' came the reply. 'Well how can I be taller than you when I have to look up to you' .

    She was stumped but insisted that measuring the arm was the only accurate way of measuring. I got on the height thing and asked her to measure me. I was 5ft.

    She still couldn't understand that I had never reached the dizzy heights spoken about and that as my spine had collapsed I was even smaller than before. Obviously common sense has no place in a hospital.

    I was in for a total of 5 weeks split into 3 admissions so I've plenty of stories. Mostly they are about fighting for the basic care I needed and of me begging for pain relief and falling out with pain management (or lack of) .


  • So sorry for all your trouble and pain.

    My daughter has been on height dose steroids for 6 months & before that 6 months of low dose. The specialists told us to place her on Caltrate Plus to help her bones. In January they did a dexa test and the results were bad but not atrocious, as the doctor said. Next week I'm asking her to explain the best ways to increase bone density.

    I agree stuff all those people who say "you look good today". When all my daughter wants to do is cry & rock in pain. I know it must be hard to understand the pain of BD but its hard enough to feel positive at the best of times.


  • hello, fellow BD-ers; I think you made us all smile Jann :D

    I want to share some knowledge with you all and especially anyone who has been on steroids long-term. I have taken steroid treatment for over 30 years; prednislone for the most part; high doses throughout, my immunologist found it strange that high doses of prednislone stopped my eyes haemorrhaging even though I showed no contraindications (side effects) he explain that if a patient shows no contraindications the likelihood is the drug isn't working, but as my eyes stop haemorrhaging when the dose was increased then the steroid obviously was.

    Further investigation and a few bone density scans later, revealed I was borderline brittle-boned; osteoporosis. He researched and found that another steroid; deflazacort did not affect bone density, fortunately swapping over to deflazacort from prednislone was a breeze, a 6mg tab of deflazacort is equal to a 5mg tab of prednislone and straight from one to the other. He also put me on an osteoporosis treatment called; Once a Week (actonel

    (risedronate) and calcichew D3 forte; chewable calcium.

    My bone density returned to normal in no-time and is still fine to this day. (I wish I could say that with all Behçet's treatments)...

    So to recap if you have to take steroids long-term ask your doctors about deflazacort…

    And please forgive my ramblings.

    best regards to you all,

    rosshi ;)

You may also like...